FDA to Review CV Risk With Azithromycin After NEJM Study

May 17, 2012

May 17, 2012 — The US Food and Drug Administration (FDA) will review a new study showing that patients taking azithromycin (Zithromax, Pfizer) face a small increased risk for sudden cardiac death compared with patients taking amoxicillin, ciprofloxacin, or no antibiotic at all, the agency announced today.

The observational study, published today in the New England Journal of Medicine (NEJM), looked at Medicaid patients on a 5-day course of azithromycin.

In its announcement, the FDA reminded clinicians that QT interval prolongation, which can trigger an abnormal and sometimes fatal heart arrhythmia called torsades de pointes (TdP), has been linked not only with azithromycin but also with other antibiotic drugs in its class. That class, called macrolides, also includes clarithromycin (Biaxin, Abbott) and erythromycin, neither of which figured into the NEJM study.

Azithromycin (Zithromax)

Patients taking azithromycin should not stop taking it without consulting a clinician, the FDA added.

The issue of macrolides and the risk for cardiovascular death has been on the FDA's radar since 2011, when it reviewed the labels for these drugs on this issue. In March, the FDA revised the warnings and precautions section of an extended-release, oral suspension version of azithromycin (Zmax, Pfizer) to mention reports of QT interval prolongation and TdP and advise clinicians to avoid prescribing the antibiotic for patients with known QT interval prolongation, patients with low potassium, or those taking drugs that prolong the QT interval. The labels for clarithromycin and erythromycin also mention QT interval prolongation. The agency will be revising the labels of other macrolides in similar fashion.

The FDA said that it would update the public on any new information on azithromycin or the potential risk for QT interval prolongation after it reviews the NEJM study.

More information about today's FDA announcement is available on the agency's Web site.

To report adverse events related to azithromycin, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....